Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 111, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2023, 6:26 PM MST for Cochise County, Pima County, Santa Cruz County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2023, 6:26 PM MST (01:26 UTC)
- Expired
- Aug 21, 2023, 7:15 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:32 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 21, 1:32 PM MST, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 132 PM MST Mon Aug 21 2023 .SYNOPSIS...Daily rounds of scattered showers and thunderstorms this week. Cooler than normal temperatures Wednesday then warming to above normal next weekend. && .DISCUSSION...Latest satellite imagery shows a small cumulus field developing over Cochise County and a little bit in Pima County. There is mid level clouds that is inhibiting some of the development of the cumulus clouds over Pima County and to the west. There is plenty of moisture in the air and instability within the region. The better instability is closer to Cochise County which there are a few cumulus are starting to build more into towers. The mid level clouds are taking a little longer to clear out for the cumulus clouds to really build and the better access for surface heating. The latest 19z HRRR run still shows thunderstorms developing this afternoon, starting around 2 pm MST. That may get delayed a bit more if there is still higher cloud cover to limit growth, but the eastern edge of the cloud field (western Cochise County) will likely to be the first action item of the afternoon. Especially when the CAPE values are in the 2000 J/kg range which is higher than in Pima or Santa Cruz County. SPC still has the area under a marginal risk for thunderstorms with the threat of wind and hail. The upper level does support strong thunderstorm potential and it can make the storms move fairly quickly due to the 30kt steering flow at the 700mb. 12Z HREF has a strong signal for strong gusty winds that can lead to blowing dust along the high traffic corridor. Plus, there is plenty of moisture to create brief heavy rainfall within a short amount of time. Expect flows in washes and localized significant ponding of water and other localized flooding challenges. Later in the evening, there could be another quick round of showers and thunderstorms based on the latest HRRR. Showers and thunderstorms will taper off through the rest of the night. Tomorrow, temperatures will be around normal with breezy conditions for mainly in the eastern counties of the CWA. The better chances for thunderstorms will be west of Tucson in the afternoon. By Wednesday, a trof or a tropical wave from the Gulf of Mexico that will bring more moisture and upper level dynamics. This will increase the chances for showers and thunderstorms as well as keep temperatures slightly below normal. Rest of the week, there will be a daily chance of showers and thunderstorms due to the lingering moisture. The moisture will slowly erode away through the weekend. Temperatures will warm up to a few-several degrees above normal through the weekend. && .AVIATION...valid through 23/00z. SCT SHRA/TSRA with bases SCT-BKN 9-12k ft MSL, ISOLD MVFR CIGS/VSBYS, MT obscurations and gusts 35-45kts through 22/02z. Areas of BLDU from KAVQ to KCGZ. SHRA/TSRA diminishing overnight then redeveloping Tuesday afternoon mainly W of KTUS/KOLS. Outside of thunderstorms SFC winds mainly SE-ly 8-18 kts. Gusts to 25 kts this evening and Tuesday afternoon VCNTY KDUG and KSAD. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers for much of the work week with day-to-day variability in areal coverage of storms. Gusty southeast winds into this evening and again Tuesday, especially east of Tucson. Later this week through the weekend, it looks like we could see two or three consecutive days of warmer temperatures/lower humidities and limited thunderstorm coverage. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 21, 3:14 PM MST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
314 PM MST Mon Aug 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM Hail 4 WNW Tucson 32.23N 110.96W
08/21/2023 M1.50 inch Pima AZ Official NWS Obs
1.50 inch hail at the NWS Tucson office.
&&
CSCLocal storm report, Aug 21, 3:21 PM MST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
321 PM MST Mon Aug 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Hail 4 WNW Tucson 32.23N 110.96W
08/21/2023 E1.50 inch Pima AZ Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
DVSLocal storm report, Aug 21, 3:25 PM MST, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Tucson AZ
325 PM MST Mon Aug 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 4 SW Tucson 32.15N 110.94W
08/21/2023 E1.50 inch Pima AZ Public
Ping Pong ball size hail.
&&
CSCLocal storm report, Aug 21, 3:47 PM MST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
347 PM MST Mon Aug 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Hail 2 E Tucson 32.19N 110.85W
08/21/2023 M1.00 inch Pima AZ Trained Spotter
1 inch diameter hail.
&&
CSCSpecial weather statement, Aug 21, 4:42 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
442 PM MST Mon Aug 21 2023
AZZ503-504-220030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
442 PM MST Mon Aug 21 2023
...Strong thunderstorms will impact portions of southeastern Pima and
north central Santa Cruz Counties through 530 PM MST...
At 441 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Tubac to near Green
Valley. Movement was northwest at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green Valley, Three Points, Valencia West, Amado, Ryan AirField and
Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 25 and 40.
Route 86 between mile markers 156 and 161.
Route 286 between mile markers 27 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3192 11150 3216 11116 3176 11093 3155 11117
TIME...MOT...LOC 2341Z 146DEG 28KT 3171 11120 3179 11106
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CSCLocal storm report, Aug 21, 5:39 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
539 PM MST Mon Aug 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Tstm Wnd Gst 7 SE Sierra Vista 31.49N 110.23W
08/21/2023 E60 MPH Cochise AZ Trained Spotter
60 mph wind gusts for about 2 minutes.
&&
CSCThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:16 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 44 min |
| Aug 21, 5:53 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Aug 21, 6:17 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 118 min |
| Aug 21, 6:31 PM MST | Special Weather Statement | TWC | Pinal | 44 min |
| Aug 21, 6:57 PM MST | Severe Thunderstorm Warning | TWC | Pima | 63 min |
| Aug 21, 7:32 PM MST | Areal Flood Advisory | TWC | Pima | 118 min |
| Aug 21, 7:38 PM MST | Special Weather Statement | TWC | Pinal | 37 min |
| Aug 22, 3:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 22, 3:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Aug 22, 4:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.